Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 4, NWS Topeka, KS

March 31, 2023Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 31, 2023, 8:04 AM CDT for Anderson County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2023, 8:04 AM CDT (13:04 UTC)
Expired
Mar 31, 2023, 8:45 AM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 115 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 8:17 AM CDTHAIL 0.88Colony, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1675 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
3.4
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WUUS53 KTOP 311304
SVRTOP
KSC003-311345-
/O.NEW.KTOP.SV.W.0004.230331T1304Z-230331T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
804 AM CDT Fri Mar 31 2023

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Anderson County in east central Kansas...

* Until 845 AM CDT.

* At 804 AM CDT, a severe thunderstorm was located near Colony,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Garnett, Colony, Greeley, Kincaid and Lone Elm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9552 3814 9552 3839 9520 3839 9507
      3809 9508 3804 9516
TIME...MOT...LOC 1304Z 222DEG 51KT 3808 9541 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Reese
3 follow-up statements
893 
WWUS53 KTOP 311317
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
817 AM CDT Fri Mar 31 2023

KSC003-311345-
/O.CON.KTOP.SV.W.0004.000000T0000Z-230331T1345Z/
Anderson-
817 AM CDT Fri Mar 31 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR EASTERN ANDERSON COUNTY...

At 817 AM CDT, a severe thunderstorm was located 4 miles south of
Garnett, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Garnett, Colony, Greeley, Kincaid and Lone Elm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9543 3819 9535 3839 9518 3839 9507
      3809 9508 3804 9516
TIME...MOT...LOC 1317Z 221DEG 51KT 3821 9521 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Reese
156 
WWUS53 KTOP 311327
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
827 AM CDT Fri Mar 31 2023

KSC003-311345-
/O.CON.KTOP.SV.W.0004.000000T0000Z-230331T1345Z/
Anderson-
827 AM CDT Fri Mar 31 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR EASTERN ANDERSON COUNTY...

At 827 AM CDT, a severe thunderstorm was located near Greeley, moving
northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Greeley, Kincaid and Lone Elm. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3807 9528 3839 9513 3839 9507 3810 9508
      3807 9515
TIME...MOT...LOC 1327Z 221DEG 51KT 3832 9510 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Reese
861 
WWUS53 KTOP 311336
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
836 AM CDT Fri Mar 31 2023

KSC003-311345-
/O.EXP.KTOP.SV.W.0004.000000T0000Z-230331T1345Z/
Anderson-
836 AM CDT Fri Mar 31 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ANDERSON COUNTY WILL
EXPIRE AT 845 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3807 9528 3839 9513 3839 9507 3810 9508
      3807 9515
TIME...MOT...LOC 1335Z 222DEG 51KT 3839 9502 

$$

Reese

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:41 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 31, 6:41 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
641 AM CDT Fri Mar 31 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 456 AM CDT Fri Mar 31 2023

Key Points:

- Small chance of thunderstorms this morning

- Very windy conditions continue today

- Extreme fire danger expected area-wide today

- Quieter weather for the weekend, next possible system next Tuesday

08Z surface observations show the center of low pressure situated in
south central NE. Its associated dryline is in western KS with the
cold front not far behind in northwestern KS. In eastern KS ahead of
the dryline, dew points have surged to near 60 with good warm and
moist advection in place, while western KS has seen dew points drop
to the 20s. Upper trough is making its way across the eastern
Rockies.

Regarding storm chances this morning, there is a narrow window of
opportunity this morning in east central KS generally along and
southeast of the KS Turnpike. Confidence is fairly low at this
point, as the cap appears to weaken toward sunrise but stronger
forcing doesn't arrive until later in the morning, which puts better
chances for development east of the area. Some recent CAM guidance
has been hinting at an isolated shower or storm near the KS/NE
border in the afternoon, which doesn't seem unreasonable as the core
of the upper low will be in the area at that time. This could
provide just enough large-scale ascent even behind the cold front,
and soundings indicate some mid-level moisture advection in this
area.

The strong winds and associated fire danger will be the main
concerns of the day, however. Deep mixing up to 600mb and strong
subsidence behind the cold front will allow winds to gust to 45-
55mph, strongest in the afternoon hours after the front has crossed
the entire area. In east central counties, recent short-term
guidance such as the HRRR, RAP, and SREF have highlighted 50+ kt
gusts developing during the afternoon. While this is on the higher
end of the guidance, having it come from multiple sources was enough
to decide to upgrade our southeast counties to a High Wind Warning
for the afternoon and early evening. Other locations outside of the
warning could come close as well, but felt this highlighted the area
of best potential, so using this as a starting point. These winds
combined with dry conditions behind the dryline will create extreme
fire danger area-wide this afternoon (see fire wx section for more
details). It's possible the wind advisory could be extended in time
tonight for at least part of the CWA as strong CAA continues. Have
decided to let the day shift evaluate further, especially to
delineate the best area if needed.

Sfc ridging arrives on Saturday, leading to a decrease in winds with
relatively cooler temperatures as highs reach the 50s. Mainly zonal
flow should keep benign weather into early next week, although a
subtle wave passing through the southern Plains could bring a slight
chance of rain late Sunday into early Monday. The next upper trough
amplifies in the western US and could bring another impactful system
Tuesday into Wednesday, but differences in the exact track of the
system lead to uncertainties in location of any associated hazards
at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 640 AM CDT Fri Mar 31 2023

Cigs should lift to VFR early in the period for all TAF sites.
Will monitor potential for thunderstorms this morning, but latest
indications keep the better chances to the south and east of
TOP/FOE. Any storms that do form should quickly move east into MO.
While there is somewhat of a lull in winds currently only gusting
20-25 kt, they are expected to increase again later this morning
and remain strong through the afternoon in particular with gusts
around 40 kt. Winds will veer toward the west this afternoon and
eventually to the WNW tonight with slow improvement in speeds into
Saturday morning.

&&

.FIRE WEATHER...
Issued at 456 AM CDT Fri Mar 31 2023

Winds are starting to turn to the southwest early this morning,
which will then shift to the west behind a dryline and cold front.
Locations toward central KS should see that shift late this morning,
while eastern locations should see the dryline pass by about 1-2pm
with the cold front an hour or two later. A sharp drop in dew points
is anticipated behind the dryline, but the shift in winds toward the
west looks to be more associated with the cold front. Minimum RH
this afternoon is forecast as low as 15-25%, lowest in the Flint
Hills area. HRRR/RAP guidance shows the possibility of even lower RH
(around 10%) may be possible. This dry air combined with sustained
winds of 25-35mph with gusts of 45-55mph (up to 60mph in the High
Wind Warning area) will result in any fires quickly getting
difficult to control. Wind shifts could add to that problem, so
extra caution should be exercised with regards to avoiding
activities that could start a fire.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ008>012-020>024-
026-034>040.

Red Flag Warning from noon today to 9 PM CDT this evening for
KSZ008>012-020>024-026-034>040-054>056-058-059.

Wind Advisory until 1 PM CDT this afternoon for KSZ054>056-058-
059.

High Wind Warning from 1 PM this afternoon to 7 PM CDT this
evening for KSZ054>056-058-059.

&&

DISCUSSION...Picha
AVIATION...Picha
FIRE WEATHER...Picha
Hazardous weather outlook, Mar 31, 5:03 AM CDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Topeka KS
503 AM CDT Fri Mar 31 2023

KSZ054>056-058-059-011015-
Lyon-Osage-Franklin-Coffey-Anderson-
503 AM CDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...
...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

This Hazardous Weather Outlook is for east central Kansas.

.DAY ONE...Today and tonight.

Isolated thunderstorms could occur for a brief period this morning. Severe
weather is not expected.

Strong gusty south winds will persist with gusts to 50 to 60 mph
possible, strongest in the afternoon when they are expected to shift
to the west.

A red flag warning is in effect from noon to 9 pm. Extreme fire
weather conditions will develop with low humidity and strong winds.
Outdoor burning should not occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008>012-020>024-026-034>040-011015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-
503 AM CDT Fri Mar 31 2023

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Isolated thunderstorms could occur for a brief period this morning. Severe
weather is not expected.

Strong gusty south winds will persist with gusts to 55 mph possible,
strongest in the afternoon when they are expected to shift to the
west.

A red flag warning is in effect from noon to 9 pm. Extreme fire
weather conditions will develop with low humidity and strong winds.
Outdoor burning should not occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Mar 31, 7:53 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
753 AM CDT Fri Mar 31 2023

KSZ059-311345-
Anderson-
753 AM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of Anderson County
through 845 AM CDT...

At 752 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Neosho Falls, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Garnett, Colony, Greeley, Kincaid and Lone Elm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3814 9552 3839 9520 3839 9507 3809 9508
      3804 9516 3804 9552
TIME...MOT...LOC 1252Z 224DEG 50KT 3794 9558

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 3:44 AM CDTHigh Wind WarningTOPAnderson, Coffey, Douglas, Franklin, Jefferson, Lyon and 3 more15 hr
Mar 31, 7:53 AM CDTSpecial Weather StatementTOPAnderson52 min
Mar 31, 6:47 PM CDTWind AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Osage2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.